Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 27, 2016, 3:57 PM CDT for Taylor County, Iowa. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2016, 3:57 PM CDT (20:57 UTC)
- Expired
- Apr 27, 2016, 4:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 4:34 PM CDT | HAIL 0.88 | 5 Se Bedford, IA | |
| Apr 27, 4:35 PM CDT | HAIL 1 | 5 Se Bedford, IA | |
| Apr 27, 4:52 PM CDT | TORNADO | 3 Se Conway, IA | VIDEO EVIDENCE OF A BRIEF TORNADO TOUCHDOWN NEAR THE INTERSECTION OF HIGHWAY 2 AND ROCKWOOD ROAD. NO DAMAGE REPORTED AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 2:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WUUS53 KDMX 272057
SVRDMX
IAC173-272145-
/O.NEW.KDMX.SV.W.0007.160427T2057Z-160427T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT WED APR 27 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TAYLOR COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 445 PM CDT
* AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
HOPKINS...OR 8 MILES SOUTH OF BEDFORD...MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BEDFORD...SHARPSBURG...CONWAY...LAKE OF THREE FIRES STATE PARK AND
BEDFORD MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA.
LAT...LON 4057 9480 4082 9470 4077 9447 4073 9447
4057 9460
TIME...MOT...LOC 2057Z 210DEG 22KT 4054 9474
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
COGIL2 follow-up statements
923
WWUS53 KDMX 272113
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT WED APR 27 2016
IAC173-272145-
/O.CON.KDMX.SV.W.0007.000000T0000Z-160427T2145Z/
TAYLOR IA-
413 PM CDT WED APR 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN TAYLOR COUNTY...
AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
HOPKINS...OR 6 MILES SOUTH OF BEDFORD...MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BEDFORD...SHARPSBURG...CONWAY...LAKE OF THREE FIRES STATE PARK AND
BEDFORD MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA.
LAT...LON 4057 9479 4082 9469 4077 9447 4073 9447
4057 9460
TIME...MOT...LOC 2112Z 211DEG 14KT 4058 9472
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
COGIL411
WWUS53 KDMX 272144
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT WED APR 27 2016
IAC173-272152-
/O.EXP.KDMX.SV.W.0007.000000T0000Z-160427T2145Z/
TAYLOR IA-
444 PM CDT WED APR 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TAYLOR COUNTY
WILL EXPIRE AT 445 PM CDT...
THE SEVERE THUNDERSTORM FOR TAYLOR COUNTY HAS BEEN ALLOWED TO
EXPIRE. HOWEVER...A TORNADO WARNING REMAINS IN EFFECT FOR PORTIONS
OF EASTERN TAYLOR UNTIL 515 PM CDT.
LAT...LON 4057 9479 4082 9469 4077 9447 4073 9447
4057 9460
TIME...MOT...LOC 2140Z 210DEG 22KT 4058 9472
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:14 PM CDT, 43 minutes earlier.
Area forecast discussion, Apr 27, 3:14 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 314 PM CDT WED APR 27 2016 .SHORT TERM.../TONIGHT/ ISSUED AT 302 PM CDT WED APR 27 2016 LINE OF SURFACE-BASED CONVECTION HAS INITIATED IN THE WARM SECTOR OVER THE LAST ONE TO TWO HOURS AHEAD OF STACKED UPPER LEVEL LOW OVER EASTERN NEBRASKA. WARM FRONT IS LIFTING NORTH OUT OF MO AND INTO SOUTHERN/SW IOWA WITH 15 TO 20 KT EASTERLY FLOW AHEAD OF THE BOUNDARY. STEEPENING MID-LEVEL LAPSE RATES UNDER THE DRY SLOT WILL YIELD AROUND 500-1000 J/KG OF SBCAPE IN THE WARM SECTOR FOR STORMS TO REALIZE...THOUGH THE NARROW CAPE PROFILE SHOULD LIMIT THE OVERALL HAIL THREAT IN SOUTHERN IOWA. BIGGEST CONCERN WILL BE TORNADOES IN AND NEAR THE WARM FRONT. INCREASING HELICITY AND MOISTURE POOLING ALONG THE BOUNDARY WILL PRODUCE A FAVORABLE TORNADO ENVIRONMENT THIS AFTERNOON INTO THE EARLY EVENING. WARM FRONT HAS STRUGGLED TO LIFT NORTHWARD THROUGHOUT THE DAY BUT IS ANTICIPATED TO LIFT AS FAR NORTH AS HWY 34 TO HWY S92 AS THE SURFACE LOW PIVOTS BETWEEN NOW AND 00Z. OTHERWISE...THE REMAINDER OF THE CWA WILL REMAIN IN SYNOPTIC EASTERLY FLOW THROUGH TONIGHT WITH WINDS BACKING MORE TOWARDS THE NORTHEAST AS THE SURFACE LOW TRACKS INTO SOUTH CENTRAL IOWA OVERNIGHT. THE SOUTHERN IOWA CONVECTION WILL LIFT NORTHEASTWARD OVERNIGHT AND GRADUALLY WEAKEN AS IT OUTRUNS THE ELEVATED INSTABILITY. LOW STRATUS CLOUDS WILL ALSO LINGER IN THE NORTH OVERNIGHT WITH THE COOL AIR REGIME AND RECENT RAINFALL. .LONG TERM.../THURSDAY THROUGH WEDNESDAY/ ISSUED AT 302 PM CDT WED APR 27 2016 THE LONG TERM PERIOD WILL CONTINUE THE UNSETTLED WEATHER THEME AS WELL AS FEATURE BELOW NORMAL TEMPERATURES. ON THURSDAY MORNING THE UPPER LEVEL LOW AND SURFACE LOW WILL BE OVER THE CWA AND WILL SLIDE EASTWARD. MOISTURE AND KINEMATIC FORCING WILL BE ENOUGH FOR PRECIP ESPECIALLY IN THE MORNING...BUT WANING IN THE AFTERNOON AS BEST FORCING AND MOISTURE SLIDE EAST OF THE CWA. INSTABILITY NOT EXPECTED TO BE SUFFICIENT FOR THUNDER. NEXT WX SYSTEM TO AFFECT THE CWA WILL ARRIVE FRIDAY NIGHT INTO SATURDAY. PV ANOMALY / UPPER LEVEL LOW WILL SLIDE ACROSS THE ROCKIES. SYSTEM WILL BE SIMILAR IN STRUCTURE TO THE ONE PRESENTLY AFFECTING THE REGION. LARGE...COHERENT AREA OF KINEMATIC FORCING AND MOISTURE WILL BRING WIDESPREAD PRECIP TO THE CWA ON SATURDAY. QUESTION IS IF INSTABILITY WILL ENOUGH FOR THUNDER. ALTHOUGH INSTABILITY IS MARGINAL FOR THUNDER...DO NOT SEE A COMPELLING ENOUGH CASE TO REMOVE IT FROM THE GOING FORECAST. MODERATE TO HEAVY RAINFALL IS EXPECTED...WITH PWAT PERCENTILES AT OR ABOVE THE 90TH PERCENTILE...AND THEIR RESIDENCE TIME WILL BE LONGER THAN TYPICAL. IN TERMS OF SEVERE POTENTIAL...ECMWF IS SIGNIFICANTLY FARTHER NORTH THAN THE GFS ON SURFACE FRONT PLACEMENT...WITH THE ECMWF BRINGING THE SURFACE FRONT INTO FAR SOUTHERN IA AND THE GFS FARTHER SOUTH IN CENTRAL MO. AS WITH TODAY...LOCATION OF SURFACE FRONT WILL HAVE AN IMPACT ON SEVERE WEATHER POTENTIAL...SO SUBSEQUENT MODEL SOLUTIONS WILL HAVE TO BE MONITORED. UPPER LEVEL LOW HANGS AROUND THE CWA THROUGH SUNDAY...SLOWLY MOVING EASTWARD. FORCING AND MOISTURE GRADUALLY DECREASE AS THE SYSTEM PULLS EAST LATER MONDAY. IN THE WAKE OF MODERATE TO HEAVY RAINFALL...ALONG WITH RATHER LIGHT FLOW AS THE SURFACE HIGH FILLS IN BEHIND THE DEPARTING SYSTEM...LOW LEVEL MOISTURE WILL BE AMPLE THUS FOG POTENTIAL. MODELS THEN DIVERGE FURTHER ON THEIR SOLUTIONS. GFS SHOWS UPPER LEVEL LOW ACROSS THE ROCKIES EJECTING A PV ANOMALY / SHORTWAVE...WHILE THE ECMWF HAS A MORE PHASED APPROACH WITH AN UPPER LEVEL TROF EXTENDING FROM SOUTH CENTRAL CANADA INTO THE EASTERN ROCKIES BY TUESDAY. REGARDLESS...FORCING LOOKS TO BE SUFFICIENT FOR AT LEAST SLIGHT CHANCE POPS TOWARD THE END OF THE PERIOD. && .AVIATION.../FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON/ ISSUED AT 1250 PM CDT WED APR 27 2016 MVFR TO IFR CIGS/VSBYS WITH LOCALIZED LIFR CIGS WILL PERSIST THROUGH THE AFTERNOON ACROSS MUCH OF CENTRAL IOWA...GRADUALLY LIFTING DURING PEAK HEATING AND THEN DECREASING OVERNIGHT. RAIN OVER NORTHERN IOWA WILL LIFT NORTH THIS AFTERNOON WITH ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTHERN IOWA AND MOVING NORTH TONIGHT. WINDS WILL REMAIN FROM THE EAST AT 10 TO 20 KTS THROUGH THE PERIOD. && .HYDROLOGY... ISSUED AT 302 PM CDT WED APR 27 2016 HEAVIEST RAIN FELL OVER THE FAR SOUTHWESTERN CWA OVER THE PAST 24 HOURS...WHERE AS MUCH AS 1 TO 1.25 INCHES FELL...WITH A COUPLE ISOLATED POCKETS OF 1.25 TO 1.5 INCHES. RIVERS IN THOSE AREAS EXPERIENCED MODERATE TO SIGNIFICANT WITHIN-BANK RISES. EVEN THAT RAINFALL COMBINED WITH QPF OVER THROUGH THURSDAY...MODERATE TO HIGH CONFIDENCE EXISTS THAT FLOOD STAGES WILL NOT BE REACHED. NEXT WX SYSTEM THIS WEEKEND WILL BRING ADDITIONAL MODERATE TO HEAVY RAIN. ADDITIONAL MODERATE TO SIGNIFICANT WITHIN BANK RISES ARE AGAIN EXPECTED...AND MAY SEE A COUPLE LOCATIONS REACH MINOR FLOODING BY LATE THIS COMING WEEKEND INTO EARLY NEXT WEEK. MOST LIKELY LOCATIONS WOULD BE IN SOUTHERN IOWA...SOUTH OF I-80...WHERE THE RAINFALL FROM BOTH THE ONGOING AND COMING WEATHER SYSTEMS WILL SEE THE HIGHEST COMBINED TOTALS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKOW LONG TERM...ZOGG AVIATION...SKOW HYDROLOGY...SMALL/ZOGG
Hazardous weather outlook, Apr 27, 3:32 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT WED APR 27 2016 IAZ070>073-081>084-092>096-282045- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE- 332 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT. SEVERE THUNDERSTORMS... INCLUDING ISOLATED TORNADOES...AS WELL AS LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE. REFER TO WEATHER.GOV/DESMOINES FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS... ESPECIALLY ALONG AND WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. IAZ044>046-057>062-074-075-085-086-097-282045- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-DAVIS- 332 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE STRONG TO SEVERE...WITH HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS... ESPECIALLY ALONG AND WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THROUGH THIS EVENING. IAZ004>007-015>017-023>028-033>039-047>050-282045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- TAMA- 332 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS... ESPECIALLY ALONG AND WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ZOGG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 12:38 AM CDT | Special Weather Statement | DMX | Wayne | 37 min |
| Apr 27, 7:21 AM CDT | River Flood Warning | DMX | Taylor | 32 hr |
| Apr 27, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 46 min |
| Apr 27, 4:38 PM CDT | Tornado Warning | DMX | Taylor | 37 min |
| Apr 27, 5:14 PM CDT | Tornado Warning | DMX | Adams, Ringgold, Taylor, Union | 34 min |
| Apr 27, 5:28 PM CDT | Special Weather Statement | DMX | Cass | 92 min |
| Apr 27, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Ringgold, Union | 48 min |
| Apr 27, 5:45 PM CDT | Tornado Warning | DMX | Adair, Madison, Union | 27 min |
| Apr 27, 6:17 PM CDT | Special Weather Statement | DMX | Decatur | 28 min |
| Apr 27, 6:40 PM CDT | Special Weather Statement | DMX | Clarke | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.